Fenofibrate monotherapy-induced rhabdomyolysis in a patient with post-pancreatitis diabetes mellitus: A rare case report and a review of the literature.Medicine (Baltimore). 2020 May 22; 99(21):e20390.M
Fibrates are widely used to control hypertriglyceridemia and mixed dyslipidemia alone or in combination with statins. These drugs have rare, but severe and potentially vital adverse reactions of rhabdomyolysis and secondary acute renal failure (ARF). The objective of this article is to analyze this adverse effect of fibrates and ensure the safety of drug use.
We report a case of rhabdomyolysis and ARF due to fenofibrate monotherapy in a 68-year-old female with post-pancreatitis diabetes mellitus and review reported cases of rhabdomyolysis correlated with fibrates monotherapy.
The patient was diagnosed with rhabdomyolysis associated with fenofibrate monotherapy as confirmed by symptoms of fatigue and muscle pain, and elevated levels of myoglobin and creatine kinase.
Fenofibrate therapy was discontinued. Moreover, intravenous fluids, urinary alkalization, and diuretic were performed.
The symptoms were completely relieved, and relevant laboratory indexes returned to normal range during follow-up.
Physicians should be aware of the side effect of rhabdomyolysis of fibrates, and patients should also be informed about this potential side effect, especially for patients with high-risk factors. A favorable outcome can be achieved by timely diagnosis and prompt treatment.